Keeping in mind the fact that depressive illness is like cancer, and that total eradication of these symptoms is ideal, it is wise to take as much antidepressant as you can tolerate, to achieve total eradication of your symptoms.  It is unpleasant for you, and for those around you, to see you handicapped by persisting depressive symptoms, which deprive you of your quality of life, and which deprive you of the best parts of your personality.  Furthermore, allowing some depressive symptoms to continue increases the chances of your depressive illness grumbling on for a long time, and / or returning with a vengeance in the future.

 

Indicators of your depression not being adequately controlled

Any features of your normal personality which have not returned to normal indicate you are not adequately well:-

  1. If you are still unable to think clearly or absorb information from something you are reading, or follow a TV programme as before;
  2. Problems with your memory which were not previously present;
  3. Your sexual interest not being the same as usual, unless due to side effects of the antidepressant you are taking.

 

Many people feel quite drained and traumatised by having had the experience of depressive illness, just as they would from a physical illness, and you may therefore take some time to be as extrovert and carefree as you once felt.  However, if this aspect of your personality does not return to normal, you may need some fine-tuning of your treatment.

 

In the vast majority of cases, if an antidepressant has helped you considerably, then a slightly higher dose will help you even more, if you are not completely back to your normal self .  However, you have to ensure you do not exceed the manufacturers’ advice about maximum doses, unless with the specific instructions of the doctor who is treating you.

 

“PERSISTING SYMPTOMS” MAY BE DUE TO EXCESSIVE MEDICATION.  When antidepressants have wiped out the symptoms of depression and anxiety, it is quite a common phenomenon that people then start to feel as if they are becoming unwell again.  In fact, all that is happening in many cases is that you no longer have enough symptoms left to absorb the impact of these very powerful medications, and in most cases you simply need to reduce the dose of the antidepressant.  In this situation, increasing the dose of the antidepressant would of course make your problems worse.

Factors which suggest you are over-medicated are:-

  1. yawning a lot.
  2. being drowsy.
  3. falling asleep when sitting in a comfortable position.

NB:Many people with depression feel very tired, but they do not yawn or actually go to sleep inappropriately in most cases.

  1. Difficulty finding the right word when thinking.
  2. Difficulty finding the right word when talking.
  3. Making simple mistakes in spelling or mathematics that you would not normally make.

 

In the case of over-medication, reducing the dose of your antidepressant for a few days will very quickly solve the problem.  If in fact the problem was not due to excessive medication, you will also notice within a few days that your symptoms are worse, indicating the cause of your symptoms has to be reconsidered.

 

Important Disclaimer:  This site is medical information only, and is not to be taken as diagnosis, advice or treatment, which can only be decided by your own doctor.